Hi fellow members, and apologies to those whose reactions to Lupron are bad. I started taking it a few weeks ago, to prepare for radiation treatments in several weeks. So far I have no side effects, and I'm worried it may not be working. My doctor's office hasn't tested me for T and, even without the side effects, doesn't intend to do so until a few months after the radiation. Some say it undoubtedly works, with or without reaction. If anyone has any thoughts, thanks a lot.
Lupron working without side effects? - Advanced Prostate...
Thanks, Allen. I suggested the test to my physician's assistant, & her reply was,
"We don't routinely test for testosterone at this time unless there was a compelling reason to (for example if the patient had a history of hyper/hypogonadism, etc). We can definitely measure your testosterone with your first PSA draw after treatment." I 'spect that if I pressed the issue, they'd give me the test, but thanks for the GP suggestion.
I agree with Tall_Allen that a test is desirable. The reason is that if your testosterone has not gone down to castrate level it's easy to switch you to a different drug like Firmagon, or to add another drug like Casodex, and get your T down to a therapeutic level.
During the first two or more weeks of Lupron there may be no symptoms because it takes a while before Lupron or similar agents effect a shut down of testosterone production in the testes. Some time after that occurs you should expect to begin to experience hot flushes and loss of libido (desire for sex.) The purpose of getting ADT at this stage is to weaken the cancer, making it more susceptible to radiation damage. If you're going to take the drugs in order to accomplish that, you might as well be sure that you're getting the full benefit.
I have seen the cost of T testing quoted at over $1,000, but here's a web page showing much lower costs, including one from Quest Labs, one of the biggest in the country, used by thousands of doctors' offices, at $68.
Doctors don't, and probably shouldn't, do testing just for the hell of it. They want to know that the test has a purpose and treatment will change based on the outcome. In this case, treatment should indeed change. I'm not a doctor and can't speak authoritatively on it but I think that if your T came out higher than the target level you should be prescribed another drug and the radiation postponed a bit to be sure that the target level is achieved in time for it.
Side effects seem to vary greatly with each individual when on Lupron. I actually didn't have hot flashes or joint pain at all for the first two years on Lupron and only had very mild symptoms when Zytiga was added.
The most severe side effect was that the bald spot on the top of my head is completely covered with hair now, making me quite attractive. Something I have to live with but I will endure.
That describes me to a T. Without testosterone, DHT is minimized as well, which is mainly the reason for hair loss.
Here I go citing Mens Health magazine again:
Among many other supplements, I take DIM, which helps eliminate harmful estrogen as well.
I can relate. Started lupron 24 days ago and zytiga 2weeks ago. While I can't say I've had zero side effects they have been pretty minimal and had me wondering the same thing about whether it was working. However, they have me scheduled for a 30 day follow up with blood work on Mon. You're the patient. It doesn't mean squat that their practice is to wait to monitor the results. If you want to, tell them that and have them order the test.
And to the others that replied, how long should I expect to wait to see my bald spot fill in? Though with my luck that will be another side effect I won't get.
Only side effects are hot flashes which are tolerable"and ED Which is so far managed.I feel better than I have in years. I'm 64 with a full head of hair and hardly any grey so I can't add to the hair growth conversation. First line of treatments are Zytiga,Prednisone,Eligard injection, and Xgeva for bone Mets.
The psa test over time will be the real indicator of whether it is 'working' to good effect. I'm sure it's working on your testosterone. I wouldn't worry about negative symptoms, just psa.
I've been on it almost 4 years. I began with Lupron + Docetaxel and watched my psa decline every month (from a high in the 20s) until it was undetectable at about 4 months. My side effects have been mild. I've thought partially it's because I'm younger, in my 40's; but also just'lucky'.
That's funny about hair... I have no more hair in my armpits and my leg hair is totally thinned out. I thought maybe it has to do with chemo. I shaved my head, but it's back again now. My pubes are also less, but still there
I haven't had any side effects that most guys complain about except that the only hair I have left is my eyebrows and on the palms of my hands (oops that was from long time ago). I also have tits that any 16 year old girl would be proud of.
Good Luck and Good Health.
j-o-h-n Thursday 07/26/2018 5:52 PM EDT